Colorado, 2004

Damaging Winds in Colorado, May 28, 2004

May 28, 2004 · NWS BOU · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 28, 1:59 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, May 28, 1:59 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
259 PM MDT FRI MAY 28 2004

.SHORT TERM...CURRENT CONDITIONS SHOW A PRETTY DRY LOW LEVEL AIR
MASS OVER THE FORECAST AREA AT THIS TIME.  FAIRLY STIFF SOUTH TO
SOUTHWESTERLY BOUNDARY LEVEL FLOW COVERS ALL THE FORECAST AREA AS
WELL.  ACARS SOUNDINGS AND LAPS DATA SHOW LIMITED CAPE VALUES OVER
THE FORECAST AREA AS THIS TIME.  CROSS SECTIONS SHOW DECENT
POTENTIAL INSTABILITY THIS EVENING ALONG WITH PRETTY STEEP LAPSE
RATES.  IN SPITE OF THE POOR LOW LEVEL MOISTURE WILL STILL KEEP
ISOLATED POPS GOING THIS EVENING.  STRONG WINDS WOULD BE LIKELY
FORM THE CONVECTION.  WILL ALSO LEAVE THE RED FLAG WARNING GOING
THROUGH 8 PM THIS EVENING WITH THE WIND...POTENTIAL CONVECTION...AND
LOW RELATIVE HUMIDITIES IN MIND.  GRIDS ARE SHOWING SOUTHWESTERLY
FLOW ALOFT OVERNIGHT THROUGH MID DAY SATURDAY.  THEN THE FLOW
BECOMES MORE ZONAL BY AFTERNOON AND INCREASES AS THE BOTTOM OF AN
UPPER TROUGH MOVES INTO THE FORECAST AREA.  THE DIV-Q GRIDS ARE
SHOWING SYNOPTIC SCALE ASCENT OVER THE FORECAST AREA OVERNIGHT AND
ALL OF SATURDAY FOR THE FORECAST AREA. THE LOW LEVEL PRESSURE AND
WIND FIELDS SHOW A FRONT TO MOVE INTO OUR AREA FROM THE WEST FROM
ABOUT 09Z TO 15Z SATURDAY MORNING.  NO UPSLOPE REALLY...JUST A
PACIFIC FRONT.  CROSS SECTIONS ARE SHOWING VERY LITTLE LOW LEVEL
MOISTURE OF THE FORECAST AREA OVERNIGHT ...MOSTLY UPPER LEVEL
CLOUDINESS IS EXPECTED. BY SATURDAY...THE MOISTURE LOWERS AND
DEEPENS OVER THE ALPINE ZONES...BUT REMAINS QUITE DRY IN THE
BOUNDARY LAYER OVER THE PLAINS. BY AFTERNOON...THE CROSS SECTIONS DO
SHOW PLENTY OF MID AND UPPER LEVEL MOISTURE FOR THE PLAINS MOVING IN
FROM THE WEST.  FOR SATURDAYS PRECIPITATION CHANCES...GRIDS AND
FORECAST SOUNDINGS ARE SHOWING VERY LIMITED CAPE VALUES DURING THE
AFTERNOON CROSS SECTIONS SHOW POTENTIAL INSTABILITY BUT THERE IS A
BIT OF A MID LEVEL CAP.  THERE IS ENOUGH MOISTURE IN THE HIGH
COUNTY...THAT ALONG WITH THE FORCING WILL REQUIRE SOME POPS BY
AFTERNOON.  WILL LEAVE POPS OUT OF THE FOR NOW.  CONCERNING
TEMPERATURES...THICKNESS GRIDS SHOW A 7-9 C COOL OFF FROM TODAYS
HIGHS.

.LONG TERM DISCUSSION...FOR SATURDAY NIGHT...UPPER LOW IS PROGGED TO
MOVE THROUGH MONTANA WITH A STG WSWLY FLOW ALOFT OVR CO.  GFS AND
ETA MAINTAIN FAVORABLE QG ASCENT OVERNIGHT...BUT UPSLOPE IS ALMOST
NON-EXISTENT WITH NO LOW LEVEL MSTR DEVELOPING. ETA BUFFER SOUNDINGS
AND CROSS-SECTIONS SHOW THE MAIN MOISTURE WILL BE AOA 700 MB.  WILL
GO AHEAD AND MAINTAIN CHANCE POPS IN THE MTNS...BUT DROP POPS
ELSEWHERE TO A SLIGHT CHANCE...EVEN DURING THE EVENING.  SURFACE
THETA-E RIDGE WILL BE FLUSHED WELL EAST OF THE CWA BY SATURDAY
EVENING.  ON SUNDAY...A DRY...SUBSIDENT AND STRONG NWLY FLOW ALOFT
WILL BE IN PLACE.  IF ANY MOISTURE IS AROUND SUNDAY MORNING...COULD
SEE SNOW LEVEL DROP AS LOW AS 6500 FT BY 12Z. STG H5-H3 SUBSIDENCE
WILL BE IN PLACE ON SUNDAY SO ANY LINGERING MSTR SHOULD BE OUT OF
THE CWA BY 15Z. MAIN CONCERN MAY HAVE TO DO WITH THE WIND...WITH A
GOOD COMBINATION OF H5-H3 SUBSIDENCE AND MID LEVEL INSTABILITIES
AROUND 8C/KM. THESE FACTORS COULD BE SUFFICIENT ENOUGH TO TAP INTO A
100+ KT 300 MB JET OVERHEAD.  MAIN CONCERN FOR STRONG WINDS WILL
LIKELY BE IN THE MOUNTAINS AND FOOTHILLS. FOR NOW...WILL KEEP THINGS
WINDY BUT NOT GO TOO HEAVY HANDED JUST YET BUT ITS SOMETHING KEEP AN
EYE ON. ON MONDAY AND TUESDAY...A DRY AND ZONAL FLOW ALOFT WILL
CONTINUE OVER THE STATE WITH TEMPERATURES REBOUNDING FROM SUNDAY.
BY MIDWEEK...THE FLOW ALOFT BECOME MORE NORTHWESTERLY AS 500 MB
RIDGE OVER THE SOUTHWESTERN U.S. STARTS TO BUILD.  THE LATEST GFS
DOES BRING THE LOW LEVEL THETA-E RIDGE BACK INTO NERN COLORADO ON
WEDNESDAY OR THURSDAY...SO WILL REINTRODUCE SLIGHT CHANCE OF POPS
BACK IN THE FORECAST FOR WEDNESDAY THROUGH FRIDAY.

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING THIS EVENING
UNTIL 2000 LOCAL FOR ZONES 214...216 AND 241.

&&

RJK/FMC
Hazardous weather outlook, May 28, 9:25 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1025 AM MDT FRI MAY 28 2004

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1025 AM MDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS
AFTER 2 PM...THEN SPREAD OUT ACROSS THE PLAINS DURING THE LATE
AFTERNOON AND EVENING HOURS. WIND GUSTS UP TO 50 MPH ARE POSSIBLE
WITH THE STORMS BUT ONLY VERY LIGHT RAIN WITH THE SHOWERS.  THE
STORMS ARE NOT EXPECTED TO BE SEVERE.

ISOLATED RAIN AND SNOW SHOWERS CAN BE EXPECTED ACROSS THE NORTHERN
MOUNTAINS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR ON SATURDAY
AS A COLD FRONT AND UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA.
DRIER CONDITIONS RETURN SUNDAY WITH JUST A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS EXPECTED. AFTERNOON TEMPERATURES ON SUNDAY WILL
REMAIN RELATIVELY COOL.  A DRY PATTERN WILL DEVELOP BY MEMORIAL DAY
WITH NO ADDITIONAL PRECIPITATION EXPECTED UNTIL POSSIBLY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Goodland radar (KGLD), 145 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
May 28, 6:00 PM MST
Where
Phillips County, Holyoke
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.583, -102.300

Strong thunderstorm winds flipped over a travel trailer at a mobile home park. One of the occupants had to be treated for minor cuts and bruises. A couple of blocks away, a cover from a skylight was ripped away from the roof of another residence. The strong winds also downed several large branches in the immediate area.

Thunderstorm Wind, Washington

When
May 28, 7:44 PM MST
Where
Washington County, (Ako)akron Weather S
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.150, -103.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401565, 5401564.